Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 290, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2008, 12:56 PM EDT for Granville County, Person County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 12:56 PM EDT (16:56 UTC)
- Expired
- Jul 8, 2008, 1:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:20 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 8, 11:20 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1120 PM EDT TUE JUL 8 2008 .SYNOPSIS... A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN UPPER LEVEL TROUGH IN THE AREA... WILL RESULT IN THE DEVELOPMENT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN TODAY. THE TROUGH WILL SHIFT EAST OF THE AREA TONIGHT. A SURFACE BOUNDARY WILL APPROACH THE AREA FROM NORTHWEST LATE WEDNESDAY. && .NEAR TERM /REST OF TODAY THROUGH TONIGHT/... AS OF 1120 PM TUESDAY... ATMOSPHERIC CONDITIONS ARE CERTAINLY RIPE FOR CONVECTION TODAY. MODIFICATION OF THE 12Z GSO SOUNDING FOR PROBABLE AFTERNOON TEMP AND DEW POINT SHOWS STRONG INSTABILITY... OVER 3700 J/KG OF MUCAPE... AND VERY HIGH CAPE VALUES NEAR 1000 J/KG IN THE HAIL GROWTH REGION OF -10C TO -30C ALOFT... AND THIS INSTABILITY IS ALSO REFLECTED IN THE COLD POOL ALOFT... -12C AT 12Z AT 500 MB. AVAILABLE MOISTURE IS MORE THAN SUFFICIENT WITH PRECIPITABLE WATER NEARLY 150% OF NORMAL... ALTHOUGH IT SHOULD BE BEST IN THE CENTRAL/EAST SECTIONS OF THE CWA... ALONG AND EAST OF THE MID LEVEL TROUGH AXIS. WE ALSO HAVE A POTENTIAL CONVECTIVE INSTIGATOR IN THE FORM OF A WEAK VORTICITY MAXIMUM... APPARENTLY SOURCED FROM AN EASTERN IOWA MCS YESTERDAY... THAT WILL CONTINUE ROUNDING THE TROUGH BASE PASSING THROUGH SOUTHERN/EASTERN NC. HOWEVER... THE LATEST MODELS... PARTICULARLY THE 06Z GFS AND 00Z WRF-ARW... ACTUALLY SHOW VERY LITTLE PRECIP OVER CENTRAL NC THROUGH TONIGHT... AND THIS MAY BE DUE IN PART TO ITS OVERBLOWING THE VORTICITY MAXIMUM AND HENCE OVERDOING THE NVA BEHIND IT. AND... DEEP LAYER SHEAR IS UNIMPRESSIVE AS WELL... ONLY 15 KTS AT MOST. NEVERTHELESS... WITH THE OBSERVED DATA SUPPORTING THIS MUCH INSTABILITY AND WITH PLENTY OF HEATING TAKING PLACE OVER MUCH OF THE CWA... WILL RAISE POPS TO LIKELY ACROSS MOST OF THE CWA... MAINLY SOUTHERN AND EASTERN SECTIONS THAT WILL BE INFLUENCED BY PVA. GIVEN THE DEGREE OF MID LEVEL INSTABILITY... HAIL AND NEARLY CONTINUOUS LIGHTNING WILL BE THE PRIMARY WEATHER THREATS THROUGH TONIGHT... ALTHOUGH WITH THE 30+ C VERTICAL THETA-E DIFFERENCE IN THE GSO SOUNDING... DAMAGING WINDS CANNOT BE RULED OUT EITHER. FINALLY... SEVERAL PARAMETERS INCLUDING THE HIGH CAPE (BOTH MUCAPE AND -10 TO -30C CAPE)... K-INDEX OF 33-36... AND NORMALIZED CAPE OF 0.25 ALL SUPPORT VERY VIGOROUS UPDRAFTS AND RAPID CHARGE SEPARATION... THUS THE MENTION OF FREQUENT LIGHTNING HAS BEEN ADDED TO THE FORECAST THROUGH TONIGHT. HAVE BUMPED HIGHS UP A FEW DEGREES IN THE EAST WHERE MORNING SUNSHINE AND HEATING HAVE BEEN ABUNDANT... AND HAVE LOWERED THEM A DEGREE OR TWO IN THE WEST BENEATH CONSIDERABLE MID CLOUDINESS AND SHOWERS. THE COLUMN IS EXPECTED TO REMAIN AT LEAST MODERATELY UNSTABLE WELL INTO THE EVENING... AND THE RISK OF NUMEROUS STORMS WILL LIKELY EXTEND TO NEAR OR SHORTLY AFTER MIDNIGHT. THE MID LEVEL TROUGH AXIS AND ITS ATTENDANT COOL POOL ALOFT WILL SHIFT TO COASTAL NC TOWARD 06Z TONIGHT. INCREASING TEMPERATURES AND ANTICYCLONIC FLOW IN THE MID LEVELS SHOULD FORCE A WEST-TO-EAST TAPERING OFF OF SHOWERS AND STORMS OVERNIGHT. HOWEVER PRECIPITABLE WATER STAYS QUITE HIGH OVER MUCH OF THE CWA... AND WE WILL NEED TO WATCH ANY MCS THAT DEVELOPS OVER MO/OHIO VALLEY... AS ANY RESULTANT MCV MAY INDUCE NEW CONVECTION LATE TONIGHT OVER CENTRAL/EASTERN NC. LOWS SHOULD BE VERY MILD... AROUND 70-74. -GIH && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 200 PM MONDAY... WEDNESDAY: MOISTURE ADVECTION WILL BE UNDERWAY IN LOW LEVEL SOUTHWEST FLOW AS A LEE TROF DEVELOPS AHEAD OF AN APPROACHING FRONT. A HOT SOUPY AIRMASS WILL RESULT...WITH PROGGED PRECIPITABLE WATERS APPROACHING 2 INCHES. FORCING WILL BE RATHER WEAK...HENCE NEAR CLIMATOLOGICAL CHANCE POPS...WHICH WILL BE MAINLY INSTIGATED BY THE LOW LEVEL TROF...THUS EXPECT A BIT MORE ACTIVITY IN THE WEST...WITH SOME EASTWARD PROPAGATION IN WESTERLY FLOW. HIGHS WILL BE EDGING UP IN WESTERLY FLOW...88 TO 92 DEGREES. WEDNESDAY NIGHT: WEDNESDAYS DIURNAL CONVECTION WILL BE LARGELY A MEMORY BY MIDNIGHT. HOWEVER...LINGERING OUTFLOW BOUNDARIES AND WEAK LOW LEVEL CONVERGENCE RESULTING FROM AN APPROACHING SURFACE BOUNDARY COULD INITIATE WIDELY SCATTERED CONVECTION OVERNIGHT. THURSDAY AND THURSDAY NIGHT: A SURFACE FRONT WILL MOVE ACROSS THE AREA ON THURSDAY AND STRONG LOW LEVEL CONVERGENCE WILL HAVE SUFFICIENT INSTABILITY IN THE HOT AND MOIST AIRMASS TO PRODUCE SCATTERED...MAINLY LATE DAY THUNDERSTORMS ONCE AGAIN. UPPER SUPPORT IS RATHER WEAK... HOWEVER...SO THE CONVECTION WILL DIE OFF QUICKLY AFTER SUNSET. HIGHS THURSDAY WILL REACH NEAR 90. WE WILL START TO SEE SOME CHANGE IN THE AIRMASS...AS SURFACE WINDS SHIFT TO A SLIGHTLY COOLER AND DRIER NORTHWEST FLOW BEHIND THE FRONT LATE ON THURSDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 240 AM TUESDAY... DRIER AIR OVER THE REGION FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST... AND SETTLES OVER THE AREA SATURDAY. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO LOWER 70S. MOISTURE RETURNS TO THE REGION SUNDAY INTO MONDAY AS HIGH PRESSURE MOVES OFFSHORE AND A COLD FRONT APPROACHES FROM THE WEST RESULTING SOUTHWEST FLOW OVER THE AREA. WITH THE FRONTAL SYSTEM AND INCREASED MOISTURE WILL COME A CHANCE FOR SHOWERS AND STORMS. HIGHS IN THE LOWER 90S. LOWS SUNDAY NIGHT IN THE UPPER 60S NORTHWEST TO LOWER 70S SOUTHEAST. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... AS OF 740 AM TUESDAY... PATCHY STRATUS AND FOG MAINLY OVER THE CENTRAL AND EASTERN TAF AREA WILL LIFT BY LATE MORNING. OTHERWISE WE CAN EXPECT SCATTERED TO BROKEN CLOUDS AT 3 TO 5 THOUSAND FEET WITH HIGHER CLOUDS ABOVE. MID AND UPPER LEVEL TROUGHS OVER THE WESTERN PORTION OF THE CWA WILL COMBINE WITH WITH PRECIP WATER VALUES IN EXCESS OF 1.75 INCHES... K'S NEAR 30... AND CAPE 2500 TO 3000 J/KG. THERE WILL BE A CHANCE OF SHOWERS OVER THE WEST THIS MORNING. SHOWERS AND STORMS WILL BE POSSIBLE DURING THE AFTERNOON INTO THE OVERNIGHT HOURS... SO HAVE ADDED CB TO TAFS. LATER FORECAST WILL BETTER DEFINE LOCATION OF STORMS ONCE THEY BEGIN TO DEVELOP. MVFR CONDITIONS WILL BE POSSIBLE IN SHOWERS WITH IFR CONDITIONS IN STRONGER STORMS. WINDS WILL INCREASE TO 10 KNOTS FROM THE SOUTHWEST. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THURSDAY AS A FRONT MOVES ACROSS THE AREA WEDNESDAY AND LINGERS OVER EASTERN NORTH CAROLINA INTO THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHWEST FRIDAY AND SETTLE OVER THE AREA SATURDAY. RETURNING VFR CONDITIONS TO THE AREA FOR THE FIRST PART OF THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...MLM LONG TERM...RHJ AVIATION...RHJ
Hazardous weather outlook, Jul 8, 10:40 AM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1040 AM EDT TUE JUL 8 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1040 AM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE... PRODUCING LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER... AND DAMAGING WIND GUSTS OVER 60 MPH. VERY FREQUENT LIGHTNING... AS WELL AS LOCALLY HEAVY DOWNPOURS... WILL ALSO BE THREATS WITH ANY THUNDERSTORM. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN 3 PM THIS AFTERNOON AND 11 PM TONIGHT. PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS TO THE NATIONAL WEATHER SERVICE IN RALEIGH. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:18 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 57 min |
| Jul 7, 10:47 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 43 min |
| Jul 7, 11:08 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Jul 8, 1:24 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 51 min |
| Jul 8, 1:31 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 44 min |
| Jul 8, 2:04 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 41 min |
| Jul 8, 2:14 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 46 min |
| Jul 8, 2:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 38 min |
| Jul 8, 2:49 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 56 min |
| Jul 8, 2:58 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 62 min |
| Jul 8, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 36 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 66 min |
| Jul 8, 5:22 PM EDT | Flash Flood Warning | RAH | Stanly | 113 min |
| Jul 8, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 64 min |
| Jul 8, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 56 min |
| Jul 8, 6:13 PM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Jul 8, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Richmond | 61 min |
| Jul 8, 6:40 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 50 min |
| Jul 8, 6:46 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 44 min |
| Jul 8, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Lee, Montgomery, Moore, Richmond, Scotland | 62 min |
| Jul 8, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 57 min |
| Jul 8, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Scotland | 59 min |
| Jul 8, 7:54 PM EDT | Tornado Warning | RAH | Harnett, Lee | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.